California, 2009High Surf in California, July 24 to 26, 2009
July 24 to 26, 2009 · NWS SGX · 1 event in 1 county or zone
A long period four foot south swell generated high surf and strong rip currents along the beaches of extreme Southern California. Eight to ten foot surf with sets to twelve feet were observed at many South facing beaches, and sets up to twenty feet reported in the most favorable locations.
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period four foot south swell generated high surf and strong rip currents along the beaches of extreme Southern California. Eight to ten foot surf with sets to twelve feet were observed at many South facing beaches, and sets up to twenty feet reported in the most favorable locations. The high surf also generated strong rip currents, which were responsible for hundreds, perhaps even thousands, of rescues throughout Southern California. Structural damage and one death was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 2:10 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 2:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 AM PDT FRI JUL 24 2009
.SYNOPSIS...
HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE SEASONAL AVERAGES INTO
NEXT WEEK WITH WARMEST TEMPERATURES SUNDAY AND MONDAY. MID LEVEL
MOISTURE IN SOUTH TO SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS THROUGH SATURDAY AND POSSIBLY INTO SUNDAY. THE MARINE LAYER
WILL BECOME SHALLOWER FOR THE WEEKEND THROUGH EARLY NEXT WEEK WITH
PATCHIER COVERAGE OF LATE NIGHT AND EARLY MORNING COASTAL LOW CLOUDS
AND FOG. MINOR COOLING AND MINOR DEEPENING OF THE MARINE LAYER IS
POSSIBLE THE MIDDLE TO LATTER PART OF NEXT WEEK AS HIGH PRESSURE
WEAKENS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH SUNDAY)...
HIGH PRESSURE WILL CONTINUE TEMPERATURES ABOVE SEASONAL AVERAGES
THROUGH SUNDAY WITH A WARMING TODAY THROUGH SUNDAY. MID LEVEL
MOISTURE IN SOUTH TO SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS THE NEXT FEW DAYS. PWS SHOULD BE DECENTLY HIGH IN THE
MOUNTAINS AND DESERTS THE NEXT TWO DAYS...LOCALLY EXCEEDING 1.5
INCH. STEERING LEVEL FLOW IS VERY WEAK...SO MOVEMENT OF ANY
THUNDERSTORMS SHOULD BE QUITE SLOW. HOWEVER...INSTABILITY IS
MARGINAL TODAY AND HIGHER LEVEL MOISTURE MAY INHIBIT SURFACE HEATING
SOMEWHAT AS WELL AS INSTABILITY. ANY THUNDERSTORMS THAT DO DEVELOP
THIS AFTERNOON WILL HAVE SOME POTENTIAL TO PRODUCE FLASH
FLOODING...PARTICULARLY IN THE MOUNTAINS AND ADJACENT DESERT SLOPES.
AT LOWER ELEVATIONS FARTHER REMOVED FROM THE MOUNTAINS...THERE IS
STILL A FAIRLY DEEP AND DRY SUBCLOUD LAYER WHICH SHOULD REDUCE
RAINFALL AMOUNTS SOMEWHAT FOR ANY THUNDERSTORMS IN THOSE AREAS. THE
NAM HAS BACKED OFF ON PRECIPITATION IN THE SOUTHERN CALIFORNIA
MOUNTAINS FOR THIS AFTERNOON IN THE LAST TWO RUNS BUT MAINTAINS A
DECENT AREA FOR NORTHERN AREAS FOR SATURDAY AFTERNOON. BOTH THE NAM
AND ECMWF HAVE THE GREATEST AMOUNTS AND CONCENTRATION OVER NORTHERN
BAJA FOR THIS AFTERNOON. THE CURRENT FLASH FLOOD WATCH APPEARS
MARGINAL AND MIGHT BETTER HAVE BEEN ISSUED IF STILL NEEDED BASED ON
THE 12Z SOUNDING THIS MORNING. HOWEVER...FOR NOW...THE HOURS THE
WATCH IS IN EFFECT WILL BE TRIMMED BACK SOME...FROM NOON UNTIL 8 PM
VERSUS 11 AM TO 11 PM PREVIOUSLY AND EXPANDED NORTHWARD AS THE
THREAT IN THOSE AREAS DOESNT APPEAR TO BE APPRECIABLY DIFFERENT
THAN AREAS TO THE SOUTH...ESPECIALLY FOR THE SAN BERNARDINO
MOUNTAINS.
FOR AREAS CLOSER TO THE COAST...A MARINE LAYER DEPTH NEAR 1400 FEET
WILL BECOME SHALLOWER THROUGH THE WEEKEND WITH AREAS OF LATE NIGHT
AND EARLY MORNING LOW CLOUDS AND FOG BECOMING PATCHIER.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE WILL SLOWLY WEAKEN THE MIDDLE TO LATTER PART OF THE
WEAK WITH SLOW COOLING AND SLOW DEEPENING OF THE MARINE LAYER AFTER
MONDAY.
&&
.AVIATION...
240900Z...AREAS OF STRATUS WILL OCCUR THROUGH ABOUT 17Z NEAR THE SAN
DIEGO COUNTY COAST AND OVER MUCH OF ORANGE COUNTY. BASES WILL BE
BETWEEN 1000 AND 1400 FT MSL WITH TOPS AROUND 1500 FT MSL. THE
HEIGHT OF THE STRATUS WILL BE SLIGHTLY LOWER TONIGHT.
ABOVE THE MARINE LAYER...SCATTERED TO BROKEN ALTOCU WITH BASES AT OR
ABOVE FL120 WILL OCCUR THROUGH TONIGHT. ISOLATED CBS/TSTMS ARE
EXPECTED MAINLY THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS. TOPS
OF TSTMS SHOULD BE ABOVE FL400 AT TIMES. VISIBILITIES SHOULD REMAIN
UNRESTRICTED EXCEPT VICINITY OF TSTMS.
MAX TEMPS FOR TODAY...KPSP/KTRM 41C...KONT 35C...KSNA 27C...KSAN
24C.
&&
.MARINE...
A LONG PERIOD 4 FOOT SOUTH SWELL ORIGINATING FROM A STORM IN THE
SOUTHERN HEMISPHERE WILL CONTINUE TO BUILD INTO THE COASTAL WATERS
TODAY AND LAST THROUGH THE WEEKEND. SURF WILL PEAK AT 5 TO 8 FEET
WITH SETS TO 10 FEET ALONG SOUTH FACING BEACHES NORTH OF OCEANSIDE
TODAY AND SATURDAY. THE COMBINATION OF ASTRONOMICAL HIGH TIDES AND
HIGH SURF WILL RESULT IN MINOR COASTAL FLOODING AND BEACH EROSION
TODAY THROUGH THE WEEKEND...AND SOME FLOODING OF LOW-LYING STREETS
AND PARKING LOTS WAS ALREADY REPORTED LATE THU EVENING IN NEWPORT
BEACH. STRONG RIP CURRENTS ARE EXPECTED.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 5 AM EARLY THIS MORNING TO 10 PM PDT
SATURDAY FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY
COASTAL AREAS.
COASTAL FLOOD ADVISORY FROM 5 AM EARLY THIS MORNING TO 10 PM
PDT SATURDAY FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO
COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...MARTIN
AVIATION/MARINE...MAXWELL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jul 24, 3:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 24 2009
CAZ042-043-048-050-055>058-060>062-PZZ750-775-250000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE
LAXFFASGX. THE FLASH FLOOD POTENTIAL INDEX FOR THE MOUNTAINS AND
DESERTS IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.
SOUTH SWELL WILL BRING HIGHER SURF TO SOUTHWEST FACING BEACHES WITH
A HIGH RIP CURRENT RISK. HIGH SURF ADVISORY FOR THE BEACHES AND
COASTAL FLOOD ADVISORY FOR THE COAST...SEE LAXCFWSGX.
HIGH PRESSURE WILL CONTINUE ABOVE SEASONAL TEMPERATURES IN THE
INLAND AREAS. TO AVOID HEAT EXHAUSTION...STAY HYDRATED AND AVOID
STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY...THERE IS CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX FOR THE MOUNTAINS AND DESERTS IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.
FOR SUNDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
THROUGH SATURDAY EVENING...SOUTH SWELL WILL BRING HIGHER SURF TO
SOUTHWEST FACING BEACHES WITH A HIGH RIP CURRENT RISK. HIGH SURF
ADVISORY FOR THE BEACHES AND COASTAL FLOOD ADVISORY FOR THE
COAST...SEE LAXCFWSGX.
THROUGH MONDAY...HIGH PRESSURE WILL CONTINUE ABOVE SEASONAL
TEMPERATURES IN THE INLAND AREAS. TO AVOID HEAT EXHAUSTION...STAY
HYDRATED AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST
PART OF THE DAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THE MOUNTAINS AND
DESERTS FROM NOON UNTIL 8 PM TODAY.
MARTIN
High Surf, Orange County Coastal Areas
- When
- July 24, 5:00 AM PST to July 26, 12:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Local broadcast media reported surf up to 20 feet at The Wedge in Newport Beach on Friday the 24th. Around 1300 PDT, a body surfer was killed when large waves and strong currents forced him into a nearby rock jetty. The cause of death was reported to be drowning. Further south, a Dana Point sheriff's deputy sustained a back injury when his patrol boat went airborne after it crested an unanticipated wave in the open water. In San Clemente, a portion of the fishing pier was closed after high surf tore off a wooden crossbeam. The pier reopened at 1100 PDT Saturday. Hundreds of rip current rescues were reported at various beaches in Orange County as well.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
- Flooding and Damaging Winds in Illinois, July 24 to 25, 2009$195,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188232.